Will birth control pills regulate my periods?
Lauren replies:I've been off of the pill since June. I've been irregular. I just moved and now I'm not getting my period. My last period was for 2 days in September. I'm not pregnant either. I now have birth control pills to take. When should I take them and will it make a difference?
Why did you go off the pill in the first place, Rinny? I ask because the only medically indicated reason to take the pill is for contraceptive needs -- all other stated benefits are to come secondarily to needing to take the medication for contraception. Mostly, this is because the pill is not as effective as other measures for the stated benefits. For example, as an acne treatment, they're par at best -- the way they work is to reduce oil production by suppressing excess testosterone in the bloodstream, but this doesn't take into account other possible causes, like a bacterial infection or follicle-shedding problem.
Likewise, and even more so, the pill is not truly effective in treating menstrual problems. The reason for this is multi-fold:
- You don't have normal periods on the pill. The hormones in the pill work to prevent the surge in normal hormones that trigger the events that occur in a normal menstrual cycle. What you see at the end of the month is a chemically induced "withdrawal bleed" that resembles a period. The reason periods are irregular has to do with irregular ovulation; if ovulation is being suppressed by the pill, the root cause of the problem is not being fixed.
- Secretory uterine lining does not build up. The blood and tissue you see during your withdrawal bleed is a thin layer of endometrium that regenerated during your last withdrawal bleed/period. The pill prevents the normal changes that make the uterine lining thick and spongy, so while some users experience less cramping and bleeding, it's a far stretch to suggest the pill cures cramps.
I don't know how old you are, Rinny, but it's normal for menstrual cycles to be irregular for the first several years of menstruation; it can take even longer in women who've used the pill at some point in their teens, since the ovaries have not become accustomed to any particular rhythm.
So, in conclusion, the pill is far from a solution. You will bleed regularly while on it, but any underlying problem is going un-addressed, and your body may still struggle to establish its own rhythm once off the pill again. So, unless you need it for contraception or bleeding regularly is very important to you, your better bet is to call your doctor -- your periods should have become more regular after 6 months off the pill, so you'll want to be checked for any underlying issues.